Alabama, 2023

Damaging Winds in Alabama, July 6, 2023

July 6, 2023 · NWS HUN · 4 events in 3 counties and zones

Clusters of thunderstorms, a couple of which were strong to severe, developed during the mid afternoon hours and lingered into the early evening hours across north central Alabama. A few reports of wind damage were received in Colbert, Lawrence and Madison Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of thunderstorms, a couple of which were strong to severe, developed during the mid afternoon hours and lingered into the early evening hours across north central Alabama. A few reports of wind damage were received in Colbert, Lawrence and Madison Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 6, 1:43 PM CST, 1 minute earlier.

Area forecast discussion, Jul 6, 1:43 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Huntsville AL
243 PM CDT Thu Jul 6 2023

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Remainder of today and tonight)
Issued at 243 PM CDT Thu Jul 6 2023

There have been no significant changes to forecast reasoning for
the remainder of the afternoon since the update earlier this
morning. Although current radar/satellite data confirm that
convection which impacted portions of northeast AL earlier this
morning has now spread eastward and out of the CWFA, additional
thunderstorms across northeastern MS/northwestern AL will continue
to track eastward in conjunction with a mid-level disturbance.
Convection has also recently developed across northern portions of
western/middle TN in the vicinity of a subtle wind shift
axis/cold front, which will progress southeastward and through the
TN Valley this evening. Based on a consensus of guidance from the
12Z CAMs, we will maintain a high chance (50-60%) POP for the
rest of the afternoon and a medium chance (30-40%) early this
evening, as storms may not entirely dissipate with sunset,
especially given weak lift along the wind shift axis. As we
mentioned earlier, sufficient CAPE is analyzed to support a risk
of strong storms capable of producing winds in the 40-50 MPH
range, small hail and frequent lighting.

It does appear as if lingering storms should spread south-
southeastward and out of the CWFA between 3-6Z, with clearing
skies and a moist boundary layer supporting the development of
patchy haze and mist during the early morning hours Friday.
However, with a slightly drier airmass (dewpoints in the
u60s-l70s) expected to be advected into the region from the north,
we do not anticipate a widespread coverage of dense fog. Lows
will range from the m-u 60s in outlying areas to lower 70s in
urban locations and near large bodies of water.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 243 PM CDT Thu Jul 6 2023

The subtle wind shift axis/cool front discussed above will likely
have an impact on the distribution of convection tomorrow
afternoon, as another mid-level shortwave trough approaches the
region from the northwest. Present indications are that this
boundary will increasingly take on the configuration of a backdoor
cold front, perhaps keeping the greatest coverage of showers and
thunderstorms across the southwestern portion of the CWFA and near
the AL-MS border. We will adjust the Friday afternoon POP grid to
reflect this, but cannot completely discount the possibility of
an isolated shower or storm to the north/east of the front. Highs
are predicted to be comparable to values from today (u80-l90s),
with storm threats/impacts similar, as well. Lingering convection
will dissipate quickly after sunset Friday evening, with patchy
fog possible early Saturday morning as temps fall into the
u60s-l70s.

Global models still suggest that westerly winds aloft will begin
to strengthen across the region on Saturday, as synoptic
conditions will become more influenced by an upper low dropping
southward to the west of Hudson Bay, and less influenced by the
broad subtropical ridge to our south. It still appears as if
clusters of thunderstorms originating in two separate zones
(south-central KS to central AR, and eastern MO/western IL) early
Saturday morning will grow upscale into a large MCS that should
reach the western half of our CWFA late Saturday afternoon and
spread eastward during the evening hours, in conjunction with a
mid-level wave. Although instability will not be much different
compared to previous days, mid-level flow in the 20-30 knot range
will provide sufficient shear for storm organization, and this
could result in some severe wind/hail. Highs will be a couple of
degrees cooler (85-90F range) Saturday due to an increase in
clouds during the afternoon, with lows in the 65-70F range Sunday
morning.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 243 PM CDT Thu Jul 6 2023

The upper low across southern Canada will gradually weaken and
drift southeastward across Ontario during the period from Sunday-
Monday, with another well-defined mid-level wave within its
peripheral circulation predicted to shift southeastward across the
Ozarks on Sunday. Although this system will likely contribute to
development of additional thunderstorm clusters on Sunday
afternoon and evening (some of which could produce severe
wind/hail), there is some uncertainty on precisely where these
will track, and we have kept POPs generally in the 60-70% range
for our CWFA. Regardless, it appears as if showers and storms
should be spreading east-southeastward and out of our region
around daybreak on Monday, with a slightly drier airmass expected
to once again be advected southward in the wake of the MCS as
winds veer to NW. With dewpoints perhaps falling into the 65-70F
range Monday night-Tuesday night, we expect generally dry
conditions to prevail, with pleasantly cool overnight lows
(perhaps in the mid 60s across the northeastern corner of the
CWFA). Low-level flow will shift to the southwest on Wednesday,
with increasing moisture fueling redevelopment of mainly
afternoon/evening convection late in the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Thu Jul 6 2023

VFR conditions are currently observed at the HSV/MSL terminals,
featuring sct-bkn Cu btwn 2.5-4 kft beneath a layer of Ac.
Although convection this morning has thus far been confined to
locations along the AL-GA border, additional SHRA/TSRA (currently
developing across northeastern MS) should expand eastward into the
region this aftn, aided by a weak upper-lvl disturbance embedded
in light NW flow aloft. Based on a consensus of high-res model
data, we have included TEMPO groups for TSRA at both airports btwn
21-01Z, which represents the most likely time for storm impacts,
MVFR cig/vsby restrictions and the potential need for AWWs.
Convection should quickly diminish within a few hours of sunset
this evening, with clearing skies setting the stage for fog
development early Friday morning. However, a weak surge of
northerly flow and intrusion of slightly drier air may offset this
to some degree, and we have not included vsby reductions attm.
Sct SHRA/TSRA may develop once again toward the end of this TAF
period, but may be confined to the location of a weak cool front
draped across the western portion of the CWFA.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD

In the hours before

Special weather statement, Jul 6, 12:30 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
130 PM CDT Thu Jul 6 2023

ALZ002-003-061915-
Franklin AL-Colbert AL-
130 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of southwestern Colbert
and central Franklin Counties through 215 PM CDT...

At 130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Bay, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russellville, Phil Campbell, Belgreen, Vina, Pogo, Cedar Creek
Reservoir, Atwood, Srygley Church, New Bethel and Duketon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3435 8807 3458 8814 3467 8771 3435 8765
TIME...MOT...LOC 1830Z 248DEG 31KT 3446 8805

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Barron
Special weather statement, Jul 6, 1:08 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
208 PM CDT Thu Jul 6 2023

ALZ001-002-062000-
Lauderdale AL-Colbert AL-
208 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of south central
Lauderdale and Colbert Counties through 300 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Cherokee, or 14 miles east of Tishomingo State Park,
moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee,
Littleville, Leighton, St. Florian and Posey Loop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3487 8747 3471 8743 3470 8745 3465 8745
      3465 8748 3463 8748 3460 8752 3457 8786
      3458 8802 3478 8808
TIME...MOT...LOC 1907Z 256DEG 26KT 3464 8794

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Barron

The radar

The Columbus AFB radar (KGWX), 105 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
July 6, 1:44 PM CST
Where
Colbert County, 2.07 mi ENE of Pride
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.727, -87.785

A telephone pole and lines were knocked down at the intersection of Locust Lane and Carter Drive. Time estimated by radar.

Thunderstorm Wind, Lawrence

When
July 6, 2:52 PM CST
Where
Lawrence County, 2 mi WSW of Mountain Home
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.567, -87.302

Power lines and trees were knocked down in the 1700 block of CR 87. Time estimated by radar.

Thunderstorm Wind, Lawrence

When
July 6, 3:09 PM CST
Where
Lawrence County, 5.24 mi SE of Kimo
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.475, -87.156

Minor roof damage was reported at Five Points Grocery. Some small trees were knocked down in the immediate vicinity. Time estimated based on radar.

Thunderstorm Wind, Madison

When
July 6, 4:26 PM CST
Where
Madison County, 0.89 mi NE of Lily Flag
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
34.660, -86.560

Power lines were knocked down. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117594, 1117600, 1117598, 1117596.